Journal Mobile Options
Table of Contents
Vol. 220, No. 1, 2010
Issue release date: January 2010
Section title: Case Report
Dermatology 2010;220:60–62
(DOI:10.1159/000254898)

Erythema Multiforme following Vaccination for Human Papillomavirus

Katoulis A.C. · Liakou A. · Bozi E. · Theodorakis M. · Alevizou A. · Zafeiraki A. · Mistidou M. · Stavrianeas N.G.
National and Kapodistrian University of Athens, Medical School, 2nd Department of Dermatology and Venereology, Attikon General University Hospital, Athens, Greece

Do you have an account?

Register and profit from personalized services (MyKarger) Login Information

Please create your User ID & Password





Contact Information









I have read the Karger Terms and Conditions and agree.

Register and profit from personalized services (MyKarger) Login Information

Please create your User ID & Password





Contact Information









I have read the Karger Terms and Conditions and agree.

To view the fulltext, please log in

To view the pdf, please log in

Buy

  • FullText & PDF
  • Unlimited re-access via MyKarger (new!)
  • Unrestricted printing, no saving restrictions for personal use
  • Reduced rates with a PPV account
read more

Direct: USD 33.00
Account: USD 23.00

Select

Rent/Cloud

  • Rent for 48h to view
  • Buy Cloud Access for unlimited viewing via different devices
  • Synchronizing in the ReadCube Cloud
  • Printing and saving restriction apply

Rental: USD 8.50
Cloud: USD 20.00

Select

Subscribe

  • Automatic perpetual access to all articles of the subscribed year(s)
  • Unlimited re-access via Subscriber Login or MyKarger
  • Unrestricted printing, no saving restrictions for personal use
read more

Subcription rates


Select


Article / Publication Details

First-Page Preview
Abstract of Case Report

Received: 4/13/2009
Accepted: 5/30/2009
Published online: 11/3/2009

Number of Print Pages: 3
Number of Figures: 1
Number of Tables: 0

ISSN: 1018-8665 (Print)
eISSN: 1421-9832 (Online)

For additional information: http://www.karger.com/DRM

Abstract

Erythema multiforme (EM) is an acute self-limited immune-mediated reaction manifested by target skin lesions with mucous membrane involvement. The most common causes are infections and drugs. Vaccinations have been reported as a triggering factor, and they may be a frequent cause of EM in childhood. A 19-year-old female developed several target lesions of the hands and feet 10 days after the second dose of human papillomavirus (HPV) vaccine. Clinico-histologically, a diagnosis of EM minor was made. Treatment with topical corticosteroids and oral antihistamines resulted in complete clearance of the rash. Four months later, she received the last booster dose of the vaccine. A few subtle lesions appeared and disappeared spontaneously after a few days. Gardasil® is a non-infectious vaccine, developed for the prevention of cervical cancer, precancerous genital lesions and genital warts. It delivers the major capsid (L1) protein of HPV types 6, 11, 16 and 18. Mild local reactions are the main adverse events. The only serious events are very rare cases of anaphylaxis. In our patient, the temporal relationship between the development of EM and the vaccination suggests that the HPV vaccine probably was the causal agent. This is the first published case of EM following HPV vaccination.


Article / Publication Details

First-Page Preview
Abstract of Case Report

Received: 4/13/2009
Accepted: 5/30/2009
Published online: 11/3/2009

Number of Print Pages: 3
Number of Figures: 1
Number of Tables: 0

ISSN: 1018-8665 (Print)
eISSN: 1421-9832 (Online)

For additional information: http://www.karger.com/DRM


Copyright / Drug Dosage

Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher or, in the case of photocopying, direct payment of a specified fee to the Copyright Clearance Center.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in goverment regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.

References

  1. Assier H, Bastuji-Garin S, Revuz J, Roujeau JC: Erythema multiforme with mucous membrane involvement and Stevens-Johnson syndrome are clinically different disorders with distinct causes. Arch Dermatol 1995;131:539–543.
  2. Weston W, Orchard D: Erythema multiforme, Stevens-Johnson syndrome, toxic epidermal necrolysis; in Schachner LA, Hansen RC, Happle R, Krafchik BR, Lucky AW, Paller AS, Rogers M (eds): Pediatric Dermatology, ed 3. Edinburgh, Mosby, 2003, pp 809–814.
  3. Kaur S, Handa S: Erythema multiforme following vaccination in an infant. Indian J Dermatol Venereol Leprol 2008;74:251–253.
  4. Frederiksen MS, Brenøe E, Trier J: Erythema multiforme minor following vaccination with paediatric vaccines. Scand J Infect Dis 2004;36:154–155.
  5. Schiller JT, Castellsagué X, Villa LL, Hildesheim A: An update of prophylactic human papillomavirus L1 virus-like particle vaccine clinical trial results. Vaccine 2008;26(suppl 10):S53–S61.

    External Resources

  6. Brotherton JM, Gold MS, Kemp AS, McIntyre PB, Burgess MA, Campbell-Lloyd S, New South Wales Health HPV Adverse Events Panel: Anaphylaxis following quadrivalent human papillomavirus vaccination. CMAJ 2008;179:525–533.
  7. van den Hende M, van Poelgeest MI, van der Hulst JM, et al: Skin reactions to human papillomavirus (HPV) 16 specific antigens intradermally injected in healthy subjects and patients with cervical neoplasia. Int J Cancer 2008;123:146–152.
  8. Kang LW, Crawford N, Tang ML, et al: Hypersensitivity reactions to human papillomavirus vaccine in Australian schoolgirls: retrospective cohort study. BMJ 2008;337:a2642.
  9. Gardasil VAERS adverse reactions report. 2007. www.scribd.com/doc/4727220/Gardasil-vaers-adverse-reactions.
  10. Loche F, Schwarze HP, Thedenat B, Carriere M, Bazex J: Erythema multiforme associated with hepatitis B immunization. Clin Exp Dermatol 2000;25:167–168.
  11. Studdiford J, Oppenheim L, McCann E, Altshuler M: Erythema multiforme after meningitis vaccine: patient safety concerns with repeat immunization. Pharmacotherapy 2006;26:1658–1661.
  12. Bernardini ML, D’Angelo G, Oggiano N, Campanati A, Ficcadenti A, Coppa GV, Offidani A: Erythema multiforme following live attenuated trivalent measles-mumps-rubella vaccine. Acta Derm Venereol 2006;86:359–360.
  13. Casey C, Vellozzi C, Mootrey GT, et al: Surveillance guidelines for smallpox vaccine (vaccinia) adverse reactions. MMWR Recomm Rep 2006;55:1–16.

    External Resources

  14. Karincaoğlu Y, Aki T, Erguvan-Onal R, Seyhan M: Erythema multiforme due to diphtheria-pertussis-tetanus vaccine. Pediatr Dermatol 2007;24:334–335.
  15. Griffith RD, Miller OF 3rd: Erythema multiforme following diphtheria and tetanus toxoid vaccination. J Am Acad Dermatol 1988;19:758–759.
  16. Gold M, Goodwin H, Botham S, Burgess M, Nash M, Kempe A: Re-vaccination of 421 children with a past history of an adverse vaccine reaction in a special immunization service. Arch Dis Child 2000;83:128–131.